Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 54, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 4, 2003, 10:03 PM EDT for Alamance County, Randolph County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2003, 10:03 PM EDT (02:03 UTC)
- Expired
- Aug 5, 2003, 12:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Alamance County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 103 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 050206 FFWRAH NCC001-151-050430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1003 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEAST RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1230 AM EDT * AT 1003 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN ALAMANCE AND NORTHEASTERN RANDOLPH COUNTIES. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... SAXAPAHAW. RANDLEMAN. RAMSEUR. LIBERTY. SNOW CAMP RADAR INDICATED SLOW MOVING THUNDERSTORMS WERE REDEVELOPING AND THEN MOVING REPEATEDLY OVER THE SAME LOCATIONS. RAINFALL AMOUNTS IN EXCESS OF 3 INCHES IN AN HOUR ARE LIKELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. NEVER DRIVE THROUGH WATER OF UNKNOWN DEPTH. TURN AROUND AND FIND AN ALTERNATE ROUTE. $$ BADGETT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:45 PM EDT, 8 hours 18 minutes earlier.
Area forecast discussion, Aug 4, 1:45 PM EDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT MON AUG 4 2003 CURRENT SURFACE HEATING AND THE ADVECTION OF UPPER LEVEL COOLING AND DRYING SHOULD DESTABILIZE MIDLEVELS SIGNIFICANTLY HEADING INTO THIS EVENING. A SHORT WAVE ALOFT IN EASTERN AL WITH JET ACCELERATION AND COLD POCKET NOTED IN AIRCRAFT DATA NEAR ATLANTA IS PROJECTED TO MOVE NORTHEAST ENTERING THE WESTERN RAH CWA NEAR 00Z AND EXITING BY 05Z. DEEP CONVECTION...THOUGH SCATTERED IN COVERAGE....SHOULD BE ENERGIZED BY THE DYNAMICS ALOFT THIS EVENING. POPS WILL RANGE IN THE 50-60 PERCENT RANGE MAINLY FOR THE EARLY NIGHTTIME HOURS. LITTLE CHANGE FROM GUIDANCE EXPECTED IN TEMPERATURES. TUESDAY...THE HIGH AMPLITUDE TROUGH WITH COOL DRY AIR ALOFT AND STEEP MID LEVEL LAPSE RATES SHOULD ENERGIZE DEEP CONVECTION IN THE AFTERNOON AND EVENING. DRIER AIR IN THE COLUMN SHOULD MEAN A GREATER SPACING IN CONVECTIVE CELLS WITH DRY SINKING AIR BETWEEN. LOWER WET BULB ZEROS...GREATER DOWNDRAFT CAPE...AND SOMEWHAT STRONGER MID LEVEL FLOW SIGNALS A SLIGHT RISK OF SEVERE HAIL OR WIND. TUE NIGHT...LOSS OF HEATING SHOULD DISSIPATE MOST CONVECTIVE CELLS FOR A SLIGHT CHANCE OR NO CHANCE POP. WED...MODELS CONTINUE TO SUGGEST A SHORT WAVE ROUNDING THE BASE OF THE HIGH AMPLITUDE TROUGH WITH THE GFS CONTINUING WITH A MORE AGGRESSIVE PATTERN OF DEEP SATURATION AND LIFT. CHANCE CATEGORY POPS ARE FAVORED FAVORING GFS BUT COMPROMISING SLIGHTLY TOWARD THE DRIER ETA. NO SIGNIFICANT CHANGES TO GUIDANCE TEMPERATURES EXPECTED. -RFG WED EVENING-THU: LATEST ETA/GFS/UKMET ALL HAVE A SURFACE LOW TRACKING JUST W OF THE CWA WED NIGHT/EARLY THU WITH AN 850 MB SPEED MAX OVER ERN NC. WILL UP POPS TO 50% EAST/40% WEST... TAPERING OFF LATE. SLIGHTLY DRIER AIR WORKS INTO THE WRN CWA FOR THU SO WILL HAVE THE HIGHER DIURNAL CHANCE POPS IN THE EAST & LOW CHANCE IN THE WEST. FRI-MON: VORT MAX DROPPING OUT OF THE ONTARIO LOW AND WAVE DROPPING DOWN THE E SIDE OF THE WRN PLAINS RIDGE DIG THE TROUGH ENOUGH TO CLOSE A LOW OVER E TN BY SAT. OP GFS MAY BE TOO INTENSE WITH THE LOW BUT MOST OTHER MODELS AGREE ON A DEEPENING OF THE TROUGH TO OUR W... WHICH KEEPS CENTRAL NC IN A WET PATTERN. ONLY MINOR CHANGES IF ANY TO EXISTING MAINLY DIURNAL POPS. WILL STICK WITH HIGH TEMPS ABOUT A CATEGORY BELOW NORMAL. -GIH .RAH...NONE. RFG
Hazardous weather outlook, Aug 4, 5:25 AM EDT, 16 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BECOMING NUMEROUS ACROSS THE PIEDMONT OF NORTH CAROLINA THIS AFTERNOON...AND SPREAD EAST INTO THE COASTAL PLAIN THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL. MANY OF THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLASH FLOODING...AS WELL AS INTENSE CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. THE GREATEST THREAT FOR SEVERE WEATHER AND FLASH FLOODING IN THE TRIAD AND TRIANGLE AREAS APPEARS TO BE LATE THIS AFTERNOON AND THIS EVENING. THE THREAT FOR THE FAYETTEVILLE AREA WILL LIKELY BE THIS EVENING TO THE EARLY MORNING HOURS.
In the hours before
Special weather statement, Aug 4, 7:59 PM EDT, 2 hours 4 minutes before
NCZ021>023-038>040-073>076-083-084-086-050050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 759 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS DEVELOPING OVER THE WESTERN PIEDMONT AND SANDHILLS... SEVERAL STRONG THUNDERSTORMS... WITH FREQUENT LIGHTNING... AND AND HEAVY RAIN... WERE DEVELOPING RAPIDLY AT 755 PM. THE STRONGEST THUNDERSTORMS WERE OVER ALBEMARLE TO BADIN LAKE IN NORTHEAST STANLY COUNTY... AND OVER MARTHA IN SOUTHWEST RANDOLPH COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 30 MPH. ADDITIONAL STRONG STORMS WERE MOVING INTO STANLY COUNTY FROM CABARRUS COUNTY. THESE STORMS WILL BE ARRIVING IN THE LOCUST... STANFIELD... AND OAKBORO AREAS BETWEEN 810 AND 820 PM. VERY HEAVY RAIN AND FREQUENT LIGHTNING WILL OCCUR OVER STANLY COUNTY THROUGH AROUND 900 PM. THESE STORMS ARE EXPECTED TO DEVELOP RAPIDLY NORTHEAST IN A LINE TOWARD ASHEBORO... LIBERTY... CLIMAX AND SNOW CAMP BEFORE 830 PM. THIS FAVORED AREA FOR STRONG STORM DEVELOPMENT WILL EXTEND FROM ANSON COUNTY AND STANLY COUNTY... NORTHEAST THROUGH RANDOLPH... MONTGOMERY... EASTERN GUILFORD... ALAMANCE... CHATHAM... LEE... AND MOORE COUNTIES. FREQUENT LIGHTNING... VERY HEAVY RAIN FOR 30 TO 40 MINUTES... GUSTY WIND TO 40 MPH... AND SMALL HAIL CAN BE EXPECTED. TAKE SHELTER INDOORS WHEN THUNDER IS HEARD. BADGETT
Special weather statement, Aug 4, 9:25 PM EDT, 38 minutes before
NCZ007>010-023>027-040-041-075>077-083-084-050230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 925 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS APPROACHING FROM THE SOUTHWEST... THUNDERSTORMS... SOME WITH VERY HEAVY RAINFALL... GUSTY WIND TO 40 MPH... AND FREQUENT LIGHTNING... WILL MOVE NORTHEAST AT 25 TO 30 MPH INTO THE CENTRAL PIEDMONT BETWEEN 930 PM AND 1030 PM. THE STRONGEST STORMS WILL AFFECT MOORE... CHATHAM... ALAMANCE... ORANGE... AND LEE COUNTIES. THIS INCLUDES AREAS FROM ROBBINS AND BISCOE TO SILER CITY... PITTSBORO... SNOW CAMP... CHAPEL HILL... AND BURLINGTON. FLASH FLOODING WILL BE A POSSIBILITY IF THE STORMS CONTINUE TO DEVELOP OR TRAIN OVER THE SAME AREAS. RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR HAVE PRODUCED FLASH FLOODING ALREADY OVER THE WESTERN PIEDMONT. FREQUENT LIGHTNING... AND POSSIBLY FLASH FLOODING WILL BE THE MAIN WEATHER HAZARD THREAT THROUGH 12 AM OVER THE REGION. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. THE THUNDERSTORMS WILL AFFECT THE TRIANGLE AREA BETWEEN 1030 PM AND 1130 PM WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:20 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Aug 4, 8:37 PM EDT | Flash Flood Warning | RAH | Randolph, Stanly | 3 hr |
| Aug 4, 9:15 PM EDT | Flash Flood Warning | RAH | Montgomery | 3 hr |
| Aug 4, 10:27 PM EDT | Flash Flood Warning | RAH | Chatham | 3 hr |
| Aug 4, 11:12 PM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
| Aug 5, 12:55 AM EDT | Flash Flood Warning | RAH | Richmond, Scotland | 3 hr |
| Aug 5, 4:31 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 44 min |
| Aug 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 57 min |
| Aug 5, 5:52 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 53 min |
| Aug 5, 6:21 PM EDT | Tornado Warning | RAH | Montgomery | 39 min |
| Aug 5, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 62 min |
| Aug 5, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Aug 5, 6:47 PM EDT | Flash Flood Warning | RAH | Montgomery | 118 min |
| Aug 5, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 43 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.